Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

October 20, 2021Wayne County, Mississippi

NWS Mobile, AL issued this special weather statement at Oct 20, 2021, 7:25 PM CDT for Wayne County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2021, 7:25 PM CDT (00:25 UTC)
Expired
Oct 20, 2021, 8:15 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Hail
0.50 in
Wind
40

County Wayne County, MS

The radar

The Mobile radar (KMOB), 106 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS84 KMOB 210025
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
725 PM CDT Wed Oct 20 2021
 
MSZ067-075-076-210115-
Perry MS-Greene MS-Wayne MS-
725 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of northeastern Perry,
southwestern Wayne and northwestern Greene Counties through 815 PM
CDT...

At 725 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northeast of Richton, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3167 8866 3143 8853 3134 8888 3146 8895
      3152 8894
TIME...MOT...LOC 0025Z 246DEG 11KT 3146 8885 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Oct 20, 6:04 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 20, 6:04 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
604 PM CDT Wed Oct 20 2021

.AVIATION...
00Z issuance...Showers, with a few possible embedded storms, will
be possible mainly this evening then again late tonight with a
brief lull in activity in between. Some showers and storms are
expected through the day on Thursday as well. MVFR conditions will
be possible with the heavier showers and storms. An IFR to LIFR
ceiling along with patchy fog is expected to develop over interior
southeast Mississippi and interior southwest Alabama overnight
which then improves to VFR conditions by midday Thursday. VFR
conditions are otherwise expected. South to southeast winds of 5
to 10 knots become light this evening, then a southerly flow of 5
to 10 knots follows for Thursday. /29

&&

.PREV DISCUSSION... /issued 406 PM CDT Wed Oct 20 2021/

NEAR TERM UPDATE /Now Through Thursday/...The mid level flow
pattern has transitioned more W-SW across our region this
afternoon as ridging aloft has moved to our east and a shortwave
impulse is crossing into portions of MS. A plume of deep layer
moisture with increased precipitable water values between 1.6 and
1.9 inches is advecting into our southeast MS and southwest AL
counties, as well as across a portion of the western FL panhandle
this afternoon. Increased ascent ahead of the shortwave impulses
along with some low level moisture convergence has resulted in the
development of scattered to numerous showers along with a few
thunderstorms this afternoon across this portion of our region. A
few of the stronger storms will be capable of producing locally
heavy rainfall this afternoon.

Weak shortwave troughing embedded within a persistent mainly
zonal flow pattern aloft will remain in place across our forecast
area tonight into Thursday. The plume of enhanced deep layer
moisture will slowly advance eastward across our area late tonight
into Thursday morning. This moisture in combination with weak
ascent associated with the shortwave trough axis will maintain a
good chance of showers and a few thunderstorms across our region
tonight into Thursday morning. We will maintain chance to likely
POPs (40-70%) into Thursday morning, with slightly lower POPs
between 30-40% across most places by Thursday afternoon. Lows
tonight will range in the mid to upper 60s inland and in the lower
70s near the immediate coast. Highs Thursday will range in the
upper 70s to lower 80s.

Persistent E-SE flow has resulted in increased swell/surf along
our local beaches and area lifeguards are reporting moderate to
strong rip currents. We have issued a HIGH rip current risk along
the AL/western FL panhandle beaches, effective through tonight. /21

SHORT TERM /Thursday night Through Saturday night/...Broad upper
level troughing encompasses the eastern half of the CONUS Thursday
night into Friday before upper level ridging begins to shift east
and build in Friday night through Saturday night. At the surface, a
cold front slowly sags its way south into the CWA from the north
Thursday night into Friday morning, likely stalling somewhere along
or just north of I-10 for the day Friday as a surface high quickly
forms/traverses the area from west to east Friday into Saturday.

Upper level support moves out quickly Thursday night into Friday
with general subsidence in the mid to upper levels beginning in the
wake of a weak shortwave that traversed the area Thursday afternoon.
This combined with dry air advecting in aloft will help to cut off
any precipitation chances for the short term barring an isolated
shower/thunderstorm Thursday evening along and ahead of the cold
front. Our cold front stalls Friday afternoon along or somewhere
just north of the I-10 corridor, and will serve as a boundary
between low to mid 60's dew points south, and low to mid 50's
dewpoints north. This modulates Friday night into Saturday as the
aforementioned surface high shifts east, allowing for low level
southerlies to take precedence across the area bringing low to mid
60's dew points to everyone in the area. With subsidence aloft and
surface high pressure in control of the area, no precipitation is
forecast Friday through Saturday night across the CWA. Temperatures
will be in the upper 70's to lower 80's for highs Friday and
Saturday, and lows will generally be in the lower to mid 60's
Thursday night, middle to upper 50's Friday night (lower 60's along
the immediate coast), and upper 50's to lower 60's Saturday night.
MM/25

EXTENDED TERM /Sunday Through Wednesday/...Zonal flow in the
upper-levels will be over the region on Sunday. A surface ridge,
located off the Eastern Seaboard will keep the area mostly dry,
however, with southerly winds and pwats increasing to near 1.8
inches, kept a slight chance of PoPs for regions near and south of
the I-10 corridor Sunday afternoon/evening through Monday morning.
By Monday, confidence begins to lower as models begin to diverge.
Euro pushes an upper-level trough, with an associated surface low,
eastward across the central US, eventually pushing a frontal
boundary towards our region. This solution would lead to increased
PoPs on Monday. On the other hand, GFS and its ensembles show more
progression of the upper-level flow, with the trough digging over
the Eastern Seaboard on Tuesday. This solution would lead to drier
conditions, as the trough would be well to the east of our region.
Due to this uncertainty, kept PoPs at 30 percent for the entire
region on Monday. Models come back into agreement on Tuesday as a
ridge builds over the central US. PoPs drop to slight chance as the
ridge builds and moves eastward. By Wednesday, moisture begins to
increase again as a deepening upper-level trough dives into the
Southern Plains and begins to approach our region.

High temperatures throughout the period will remain in the low to
mid 80s, possibly decreasing slightly on Wednesday to upper 70s to
lower 80s. Lows will range from the mid 60s well inland, to low 70s
by the coast. /96

MARINE...Moderate southeasterly flow is expected through this
evening and small craft operators may need to exercise caution
times over the open Gulf waters. Winds and waves may be locally
higher near scattered to numerous showers and storms through
Thursday. A weak cold front moves through the marine area, but
winds are currently only expected to be light from the north
following the passage of this feature. East to southeast flow will
increase this weekend, particularly going into Sunday when small
craft operators may once again need to exercise caution over the
offshore waters. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 5 AM CDT Thursday for ALZ265-266.

FL...High Rip Current Risk until 5 AM CDT Thursday for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Oct 20, 7:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
725 PM CDT Wed Oct 20 2021

MSZ067-075-076-210115-
Perry MS-Greene MS-Wayne MS-
725 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of northeastern Perry,
southwestern Wayne and northwestern Greene Counties through 815 PM
CDT...

At 725 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northeast of Richton, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3167 8866 3143 8853 3134 8888 3146 8895
      3152 8894
TIME...MOT...LOC 0025Z 246DEG 11KT 3146 8885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:31 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Oct 21, 12:00 PM CDTSpecial Weather StatementMOBMobile45 min
Oct 21, 12:26 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Oct 21, 12:29 PM CDTSpecial Marine WarningMOB61 min
Oct 21, 2:10 PM CDTAreal Flood AdvisoryMOBConecuh, Monroe3 hr
Oct 20, 8:14 PM CDTSpecial Weather StatementMOBWayne46 min
Oct 21, 11:07 AM CDTSpecial Weather StatementMOBGeorge53 min
Oct 21, 11:27 AM CDTAreal Flood AdvisoryMOBGeorge3 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.